Diabetes Insipidus: A few clinical pearls

From Lewis Blevins. MD  –  Polyuria in the setting of thirst and increased water intake, with a dilute urine, and a high or high normal serum sodium (>141-142 mEq/L) is usually recognizable as DI. Some occasional patients require water deprivation tests.

DI can occur in 5-20% of people after pituitary surgery. It goes away in about two-thirds of people. The longest report of time to recovery to normal function from DI that I can recall is 8 years. In most cases, if it is not better by 6-12 months it is not going to get better.

Polyuria is defined as 30 mL of urine per kilogram of body weight in a 24 hr period. This is useful to determine thresholds for DI in children and small adults. For example, 2 L of urine out per day is normal for some adults but too much urine for someone weighing less than 66 kg or about 147 pounds.

dDAVP doesn’t work as well if you have a cold or are pregnant as there are vasopressinases in the nose that can destroy the drug. Also, it may not work as well within a few weeks after transsphenoidal pituitary surgery. dDAVP that doesn’t work may have expired.

The bright spot of the posterior pituitary gland on MRI is due to AVP and its neurophysin protein. Patients with DI often lack this bright spot on MRI.

When a patient with DI does becomes hyponatremic its, unfortunately, common practice to stop the dDAVP and to restrict fluid intake. The problem comes when the vasopressin starts to wear off. As you know, it wears off quickly. Urine output increases and the sodium rises quickly. Too quickly!!!! To compound matters, fluid restriction is in place and patients are not allowed to drink in response to thirst until the nurse gets an order from the doctor…and this can be too late! The sodium rises more quickly as dehydration ensues. A rapid rise can cause a potentially fatal and debilitating illness known as central demyelination. The myelin insulation on the nerve cells in the brain and the spinal cord is damaged and this can show up a week to 10 days later. This can be prevented! The best approach is for the doctor to start back the vasopressin as it wears off, even if the sodium is low. And to allow the patient to drink in response to thirst when the sodium is normal. The rate of rise of sodium MUST be controlled.

Most people with DI learn to tolerate 3-4L urine output per day….I couldn’t do that! The most urine output I’ve seen in a patient with a craniopharyngioma, recorded while in hospital, was 25 L in one 24 hr period. He was standing in the bathroom peeing in the toilet while simultaneously drinking continuously from surgical tubing he had hooked to the faucet in the sink the moment we met.

Equivalent dosing is as follows for inpatients and outpatients: dDAVP nasal solution 0.1% one spray is 10 micrograms; dDAVP tablets 0.1 mg is 100 micrograms and may need to be taken two to three times daily to equal one nose spray; dDAVP injectable subcutaneously 0.5 to 1.0 microgram is equivalent to the one spay up the nose. dDAVP rhinal tube allows for great dose flexibility, especially for children, but is more difficult to use. The reason the oral dose is so much higher is most of it is destroyed by stomach acid. People with low stomach acidity, such as the elderly and those taking antacids or PPI’s (proton pump inhibitors) require lower oral doses.

Remember…the dDAVP you take is not suppressible as it is in normal people. If you drink too much water, you do not shut it off as a normal person would. You retain the water. And can develop life-threatening hyponatremia. I’ve seen it happen when patients have been told to drink excessive water on the eve before they go NPO for a procedure, to drink excessive water as they have a cold, and when people drink way too much beer (its mostly water) at Frat parties, ingested extra water to diet, ingested extra water due to thirst during exercise or in hot climes, etc. So, drink in response to thirst. Weigh yourself daily and know that a pound of weight is roughly 500 ml of water. If your weight is unexpectedly up a few pounds then you might be water loaded. Get your sodium checked periodically and especially if you’ve been sick and if you have a headache or flu-like symptoms. Over time, you will learn to manage exercise, sick days, hot days, etc.

Too much dDAVP is much more serious than is too little. Most patients with too little dDAVP on board are inconvenienced in that they pee a lot and must drink fluids. It is, however, always a good idea to have a little breakthrough polyuria at least every other day or so if not every other day. Let the drug wear off! For 4-6 hrs or so. This prevents water intoxication. You will survive provided you are conscious and have access to water. One of the worst things that can happen is to be tied to a hospital bed, thus with no free access to water and unable to communicate, in a hospital where they do not know you have DI. So, obtain and wear your Medic-Alert bracelets. Ensure that your family member or friend who accompanies you to the hospital can communicate to your health care providers that you have DI and MUST have dDAVP. Don’t go on long runs in hot climes where you are at risk for passing out without someone along for the run or knowing the exact route you will travel. Keep water bottles in your automobiles, backpacks, etc.

© 2014 – 2018, Pituitary World News. All rights reserved.

3 COMMENTS

  1. Bless you, thank you for taking the time to explain these conditions ( in my case) my 16 yr. Old son has from a craniopharyngioma in 2010. This post reminds me of the time I took him to the ER for a 6-day 24/7 headache in Oct.2012. He got admitted. His DI was well controlled before the visit, after neurology gave him valproic acid and amytriptalyn together,hours later he complained of a sharp pain near the diaphragm and his DI started getting out of control he was uranting every 15- 30mins for hrs.. All they wanted to do is have him drink as he pees supposedly per Endo. They wanted to continue with valproic acid and amitriptalyn the next day, I demanded to not give it to him anymore because it was the culprit for the abdominal pain that was actually pancreatitis and acute renal failure confirm after an ultrasound and bloodwork. The weird thing was that the headache got better after all that peeing… this is only part of the story…

    Currently, he suffers from extreme fatigue, sleeps a five hr. nap after school not much energy to eat, 24/7 headache in the back of head takes imipramine 100mg 1× day to prevent headaches but he lives with a headache, another symptom is strong palpitations (awaken by them one day late july2014) and sometimes high heart rate as high as 160 just sitting down. … doctors at ER think it’s anxiety. He takes 15 mg of cortef spread evenly 3xday. 1 tab.of desmopressin X2 daily. He is rarely thirsty, pees about 4 times a day has a fluid restriction of 3.5 Ltrs. a day he usually drinks 3ltrs. Cardiologist thinks it’s a volemic issue wants him to drink all 3.5 to help with palpitations and “hypotension” symptoms, EKGs have been ok in aug. and sept.2014. Thyroid was increased a month ago from 112mcg to 125 mcg of levothyroxine he also gets75ml of testostorone 2xmonth. Oncology says he needs a sleep study, ENDO says its not hormone related. I will be checking his weight every day & monitor his urine output, we’re trying to keep a diary of headaches and palpitations. Hopefully you can catch something that his doctors can’t. Cruz my son’s name, he is a jr. in high school, wants to become an Pediatric Endocrinologist 🙂 to help kids feel better and not have to go through what he’s enduring. He’s is an excellent student but is operating on an empty tank, as he describes it.

    • I know this post or thread is old, but did you ever find out what your son was going through? I was diagnosed with DI and I too live with chronic headaches and fast resting heart rate.

  2. My son was diagnosed with DI when he was 3 years old, he was taking DDAVP daily, when he turned 18 he did not have any way to continue with doctors or with medications, he is now 35, im very worried about if problems could of occurred through the years without being on meds…what should I do. He is not working right now and has no insurance, I am just wanting to really know what could happen to him if he does not seek treatment.

LEAVE A REPLY

Please enter your comment!
Please enter your name here